Oral drug treatment

Diane_PA
Diane_PA Member Posts: 3
edited March 2014 in Lung Cancer #1
I have a friend who was diagnosed with SCLC in July which spread to adrenal gland above right kidney. She underwent chemo (last dose 10/8/09), followed by surgery to remove (unsuccessful) adrenal tumor, followed by radiation (last treatment 02/12/10). When I inquired about further chemo, oncologist mentioned something about an oral chemo treatment - side affects are diarrhea and acne like those are huge concerns right now. Tumor on right lung now almost totally covers lung and taken up most of the air pocket. Does anyone know if the oral treatment would be Avastin and has anyone (with similar or same stage) tried it?

Comments

  • soccerfreaks
    soccerfreaks Member Posts: 2,788
    I have not. But I would
    I have not. But I would advise that you check out curetoday.com, the online version of a magazine affiliated with ACS. It has a lot of information about trials for various cancers and may be of help to you and your friend.

    Additionally, if you are in the loop with respect to treatment options, ask OncoMan directly. He/she should be able to direct you to literature or to a site where the research is described, along with any results to date.

    If you read posts herein, you are apt to find that some folks have had positive results with Avastin. You may also learn about other treatments that folks are trying with some success.

    I wish your friend and her loved ones the very best.

    Take care,

    Joe
  • stayingcalm
    stayingcalm Member Posts: 650
    Probably Tarceva
    I have NSCLC, and I take what you would call oral chemo - it's just a daily (or in my case, 3 days on and one day off) pill, and its side effects are a facial rash that resembles pimples and occasional diarrhea, yes, definitely Tarceva! There is a test she can take to see if she is likely to respond to the drug (test for EGFR mutation), but a negative result does not mean it won't work for her; I'm negative and Tarceva has worked wonders for me. A few other side effects - sometimes instead of a real rash, I get extremely dry skin - a good water-based lotion like Eucerin helps. One interesting side effect is that eyelashes grow very long on this drug :)

    Deb
  • Diane_PA
    Diane_PA Member Posts: 3

    I have not. But I would
    I have not. But I would advise that you check out curetoday.com, the online version of a magazine affiliated with ACS. It has a lot of information about trials for various cancers and may be of help to you and your friend.

    Additionally, if you are in the loop with respect to treatment options, ask OncoMan directly. He/she should be able to direct you to literature or to a site where the research is described, along with any results to date.

    If you read posts herein, you are apt to find that some folks have had positive results with Avastin. You may also learn about other treatments that folks are trying with some success.

    I wish your friend and her loved ones the very best.

    Take care,

    Joe

    Hi, Joe:

    Thank you so much for responding and letting me know about the curetoday website. I'll definitely check it out. I was the one who posed the question to the oncologist about starting my friend on another round of chemo. He ruled out the traditional form but mentioned the oral drugs but he didn't seem willing to go in to detail - which led me to finding out as much as i could on my own. I'm not giving up and I know my friend isn't either so from us both, a great big THANK YOU!

    Take care ... Diane
  • Diane_PA
    Diane_PA Member Posts: 3

    Probably Tarceva
    I have NSCLC, and I take what you would call oral chemo - it's just a daily (or in my case, 3 days on and one day off) pill, and its side effects are a facial rash that resembles pimples and occasional diarrhea, yes, definitely Tarceva! There is a test she can take to see if she is likely to respond to the drug (test for EGFR mutation), but a negative result does not mean it won't work for her; I'm negative and Tarceva has worked wonders for me. A few other side effects - sometimes instead of a real rash, I get extremely dry skin - a good water-based lotion like Eucerin helps. One interesting side effect is that eyelashes grow very long on this drug :)

    Deb

    Hi, Deb:

    Oh thank you so very much for putting a name to the drug ! I'll now feel definitely more empowered when i talk to my friend's oncologist about Tarceva !! And I know that if she had her laptop with her, she would thank you as well !

    Hopefully, i'll be able to have her docs roll with this fairly quickly and will keep you posted (if that's alright).

    Take care ... Diane
  • stayingcalm
    stayingcalm Member Posts: 650
    Diane_PA said:

    Hi, Deb:

    Oh thank you so very much for putting a name to the drug ! I'll now feel definitely more empowered when i talk to my friend's oncologist about Tarceva !! And I know that if she had her laptop with her, she would thank you as well !

    Hopefully, i'll be able to have her docs roll with this fairly quickly and will keep you posted (if that's alright).

    Take care ... Diane

    Tarceva revisited
    Diane_PA - Just a heads-up; Tarceva is mainly used to treat non-small cell lung cancer (and pancreatic cancer), not the small-cell cancer that your friend has. Maybe thats why the oncologist hasn't said more about it.

    Please do keep us posted!

    Deb
  • CaryF
    CaryF Member Posts: 3

    Tarceva revisited
    Diane_PA - Just a heads-up; Tarceva is mainly used to treat non-small cell lung cancer (and pancreatic cancer), not the small-cell cancer that your friend has. Maybe thats why the oncologist hasn't said more about it.

    Please do keep us posted!

    Deb

    Tarceva
    I have been taking Tarceva for four months for non-small cell lung cancer.
    Just a little facial rash, but suddenly, after four months, my skin has
    gotten very dry all over my body. Hair has a strange texture, although
    I am not losing it. Has anyone had this experience?
  • stayingcalm
    stayingcalm Member Posts: 650
    CaryF said:

    Tarceva
    I have been taking Tarceva for four months for non-small cell lung cancer.
    Just a little facial rash, but suddenly, after four months, my skin has
    gotten very dry all over my body. Hair has a strange texture, although
    I am not losing it. Has anyone had this experience?

    Tarceva reactions
    Yes, Tarceva targets the epidermal growth factor and has effects on hair and skin (primarily skin). I've been on it for about a year now, and off and on have extremely dry, flaky skin. What helps me is slathering on a lot of a water-based lotion like Eucerin for a couple of days and then just using it as needed.

    As far as hair goes, well, you didn't mention the long and tangly eyelashes that are Tarceva's signature :) After about 8 months I had to actually trim mine back! My hair hasn't grown back very well after I had brain surgery & WBR, and I'm pretty sure it can be partly blamed on the Tarceva. It seems kind of brittle.
  • CaryF
    CaryF Member Posts: 3

    Tarceva reactions
    Yes, Tarceva targets the epidermal growth factor and has effects on hair and skin (primarily skin). I've been on it for about a year now, and off and on have extremely dry, flaky skin. What helps me is slathering on a lot of a water-based lotion like Eucerin for a couple of days and then just using it as needed.

    As far as hair goes, well, you didn't mention the long and tangly eyelashes that are Tarceva's signature :) After about 8 months I had to actually trim mine back! My hair hasn't grown back very well after I had brain surgery & WBR, and I'm pretty sure it can be partly blamed on the Tarceva. It seems kind of brittle.

    Thank you. The hairdresser
    Thank you. The hairdresser said she has seen this before. You don't lose
    your hair but the hair strands get thinner. When you stop the chemo,
    it gets thicker again. She probably knows more than the doctors about this
    right? tHANKS FOR the lotion info.
  • CaryF
    CaryF Member Posts: 3

    Tarceva reactions
    Yes, Tarceva targets the epidermal growth factor and has effects on hair and skin (primarily skin). I've been on it for about a year now, and off and on have extremely dry, flaky skin. What helps me is slathering on a lot of a water-based lotion like Eucerin for a couple of days and then just using it as needed.

    As far as hair goes, well, you didn't mention the long and tangly eyelashes that are Tarceva's signature :) After about 8 months I had to actually trim mine back! My hair hasn't grown back very well after I had brain surgery & WBR, and I'm pretty sure it can be partly blamed on the Tarceva. It seems kind of brittle.

    Tarceva reactions
    Did you ever get foot cramps or leg cramps while
    taking Tarceva?
  • stayingcalm
    stayingcalm Member Posts: 650
    CaryF said:

    Tarceva reactions
    Did you ever get foot cramps or leg cramps while
    taking Tarceva?

    Foot cramps
    I do occasionally get foot cramps, but they started long before Tarceva was a thought in my oncologist's brain, so I can't blame the drug :) Poor circulation, possibly; are your feet and hands often cold? (mine are)

    Deb